Waterspout, Big Island Windward Waters
- When
- February 5, 4:00 PM HST to 4:05 PM HST
- Where
- Big Island Windward Waters forecast zone, 5.26 mi NW of Cape Kumukahi to 4.77 mi S of Fad Buoy Qq
- Reported by
- Public
- Coordinates
- 19.571, -154.880
A waterspout was spotted about one mile northeast of Hawaiian Beaches on the Big Island of Hawaii. No serious injuries or property damage were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A waterspout was spotted about one mile northeast of Hawaiian Beaches on the Big Island of Hawaii. No serious injuries or property damage were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 5, 4:00 PM HST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 400 PM HST Fri Feb 5 2021 .SYNOPSIS... Light and variable winds will prevail through the weekend, leading to mostly clear and cool nights and mornings. The island atmosphere will become more stable, and a mostly dry weather regime is expected, with just a few upslope clouds and showers possible in the afternoons. Another front is expected to move through the islands late Monday and Tuesday, and could bring another round of widespread rainfall. Cool and dry air will follow the front around midweek. && .DISCUSSION... Light NW flow prevails on the large scale this afternoon, driven by the gradient between a high to the distant NW and a persistent surface low to the N. With winds so light, localized sea breezes have driven the formation of scattered to broken low clouds over most island areas this afternoon, with these clouds then shunted toward the SE. An expansive, nearly 1500 mile long, negatively- tilted trough aloft has an axis just to the E and NE of the islands, and the associated cold pool aloft continues to support an unstable island atmosphere - mainly near and NE of the Big Island. Heavy showers and a few strong thunderstorms formed over the windward side of the Big Island this afternoon, with 1/2" or larger size hail reported near Pahoa. The expectation is that the low-level cool conditions will linger into Monday, with this evening's light NW winds becoming light and variable by morning as a surface ridge moves over the islands. The trough aloft will steadily move E away from the area over the next 24 hours, and mid-level temperatures will warm significantly, from -16C now to -10C by Saturday. This will lead to decreasing showers moving ashore along the N and W facing coasts and slopes, but will likely allow afternoon sea breezes to drive interior cloud formation, with a few showers. Nighttime land breezes will likely translate to mostly clear nights and mornings. Rainfall chances will be limited with the dry air mass and increasing stability. Overnight low temperatures over the Haleakala Summit will return to their more typical above-freezing levels. Another cold front will move through the islands early next week, with another potent trough aloft bringing very cold air aloft and instability. As this system approaches on Monday, winds will become S and SW, and increase to moderate levels. Thus, latest thinking is that this front will have a little less wind associated with it as compared to the most recent front. However, despite some notable timing differences in the guidance, another round of widespread rainfall appears possible Monday through Tuesday as this feature moves through. Localized flooding and a few thunderstorms could accompany the front. More settled NW flow is penciled-in for mid- week, with light and variable winds potentially following. && .AVIATION... Weak north-northwesterly winds that were observed today will continue to weaken overnight to become light and variable at many locations. This will allow for a land-sea breeze regime to ensue. The light flow will persist into the weekend, with mostly dry conditions and just a few brief showers. VFR conditions are expected across the main Hawaiian Islands throughout the forecast period. AIRMET Tango remains in effect for moderate turbulence for the southern half of the state this afternoon. However, model data suggest that the turbulence threat will continue to diminish over the next several hours. && .MARINE... A low pressure trough east of the state will keep showers and isolated thunderstorms in the forecast for Big Island windward waters this evening. A low pressure system far north of the state and a surface high pressure ridge building in from the west will keep gentle northwest winds across the region through Saturday. A weak high pressure ridge moving over the islands on Sunday will produce light and variable winds across the region. A weak cold front moving into Hawaiian waters from the west on Monday will produce moderate south to southwest winds east of the front, becoming moderate to fresh west to northwest winds after frontal passage. The current northwest swell will slowly subside this weekend. An overlapping northwest swell will keep surf heights elevated. High surf at advisory levels are forecast along north and west facing shores through Saturday. Surf heights should fall below advisory levels on Sunday. Small Craft Advisory (SCA) level seas will continue a gradual decline through Saturday and will likely fall below SCA criteria by Sunday morning. A new northwest swell will build into western Hawaiian waters Monday and Monday night possibly reaching advisory levels. This northwest swell will peak at the higher end of surf advisory levels from Tuesday night through Wednesday morning. This swell will then subside late Wednesday through Thursday. No significant swells are expected elsewhere through the forecast period. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Saturday for North and West facing shores of Niihau Kauai Oahu Molokai and for North facing shores of Maui and for West facing shores of the Big Island. Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Birchard AVIATION...Vaughn/JVC MARINE...Bohlin/Burke
Special Weather Statement
National Weather Service Honolulu HI
222 PM HST Fri Feb 5 2021
HIZ025-060115-
Big Island North and East-
222 PM HST Fri Feb 5 2021
...STRONG THUNDERSTORMS OVER WINDWARD BIG ISLAND...
At 220 PM HST, a strong thunderstorm was located over Pahoa, or 17
miles southeast of Hilo, moving southeast at 10 mph. Another strong
thunderstorm was located near Kurtistown and Keeau.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Hilo, Hawaiian Paradise Park, Hawaiian Acres, Keaau, Orchidland
Estates, Pahoa, Mountain View, Wainaku, Nanawale Estates,
Kurtistown, Leilani Estates, Fern Acres, Ainaloa, Kapoho, Isaac Hale
Beach Park, Eden Roc and Kalapana.
LAT...LON 1950 15483 1948 15482 1938 15495 1965 15528
1976 15510 1973 15508 1974 15500 1969 15498
1965 15499 1956 15489 1953 15481
TIME...MOT...LOC 0022Z 295DEG 7KT 1950 15494
BirchardPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
234 PM HST FRI FEB 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL PAHOA 19.50N 154.95W
02/05/2021 E0.50 INCH HAWAII HI PUBLIC
PAHOA HARDWARE EMPLOYEE REPORTED HAIL SLIGHTLY SMALLER
THAN DIMES
&&
BIRCHARDThe South Shore radar (PHWA), 90 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 waterspout. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaiian Waters in 2021Every state in 2021This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936200.